Methylphenidate Transdermal System: A Multisite, Open-Label Study of Dermal Reactions in Pediatric Patients Diagnosed With ADHD

LOGIN

REGISTER


Forgot your login? GET HELP

Objective: To characterize dermal reactions and examine methylphenidate (MPH) sensitization in subjects receiving methylphenidate transdermal system (MTS).

Method: This multicenter, open-label, dose-optimization study utilized MTS doses of 10, 15, 20, and 30 mg in children aged 6 to 12 years, inclusive (N = 305), with a DSM-IV-TR primary diagnosis of attention-deficit/hyperactivity disorder. The study was conducted between January 8, 2007, and August 23, 2007. Subjects wore MTS on their hips for 9 hours per day, alternating sides daily for a total of 7 weeks. Assessments included the Experience of Discomfort scale, Transdermal System Adherence scale, and Dermal Response Scale (DRS; 0 = no irritation, 7 = strong reaction). On-study reevaluations were conducted to characterize DRS scores 4. Epicutaneous allergy patch testing was conducted for DRS scores 6, persistent DRS scores 4, DRS score increase following an assessment of 4, or DRS scores of 4 or 5 following elective discontinuation.

Results: Approximately half of subjects experienced definite erythema at the patch site that generally dissipated within 24 hours. Four subjects experienced a DRS score of 4 (1%): erythema in 1 subject resolved on study treatment, 2 cases resolved poststudy and subjects tolerated oral MPH, and 1 subject discontinued treatment. The latter subject was referred for patch testing and was diagnosed with allergic contact sensitization to MPH.

Conclusions: Few severe dermal effects were seen with MTS treatment. Dermal reactions were characterized as contact dermatitis and dissipated rapidly. On patch testing, 1 subject (0.3%) manifested sensitization to MPH.

Trial Registration: clinicaltrials.gov Identifier: NCT00434213

Prim Care Companion J Clin Psychiatry 2010;12(6):e1–e9

Submitted: March 3, 2010; accepted May 21, 2010.

Published online: December 2, 2010 (doi:10.4088/PCC.10m00996pur).

Corresponding author: Erin M. Warshaw, MD, University of Minnesota, Dept 111K, 1 Veterans Dr, Minneapolis, MN 55417 (erin.warshaw@med.va.gov).

Prim Care Companion J Clin Psychiatry 2010;12(6):e1-e9

https://doi.org/10.4088/PCC.10m00996pur